Washington, 2021Wildfire in Washington, July 8 to 10, 2021
July 8 to 10, 2021 · NWS OTX · 1 event in 1 county or zone
Passing showers on the Waterville Plateau had embedded thunderstorms with a few lightning strikes and gusty winds. With the strong winds, hot conditions and dry fuels fueled the fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Passing showers on the Waterville Plateau had embedded thunderstorms with a few lightning strikes and gusty winds. With the strong winds, hot conditions and dry fuels fueled the fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 8, 8:58 PM PST, 32 minutes earlier.
Area forecast discussion, Jul 8, 8:58 PM PST, 32 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
958 PM PDT Thu Jul 8 2021
.SYNOPSIS...
Another weather disturbance will bring a chance of showers and
thunderstorms tonight on the Waterville Plateau and up near the
Canadian border. It will also bring nocturnal thunderstorms
chances for extreme southeastern Washington and into the Central
Panhandle overnight. Other than these small precipitation chances,
the region will remain dry into next week, with periods of breezy
winds at times. Temperatures will climb back into the upper 90s
by Saturday.
&&
.DISCUSSION...
Evening update: A closed low moving into Central WA this evening
contributed to the development of showers and thunderstorms over
the North Cascades, some of which produced heavy rain with a rock
slide and water over the road on Highway 20 west of Mazama, and a
separate storm that prompted a Flash Flood Warning up the Twisp
River drainage west of Twisp. Another storm developed on the
Waterville Plateau and the forecast was updated to expand the
thunderstorm threat into this area during the evening. As the low
continues to track to the east overnight there are two areas to
monitor. None of the CAM's models are handling the convection on
the Waterville Plateau with the 00z NAM having the best handle on
the current convection. The 00z NAM shows one area of elevated
convection in the NE quadrant of the low, but with limited
instability with storms over the Waterville Plateau fizzling this
evening with the best chances for new convection up near the
Canadian border although can not completely rule out new
development over much of NE WA into the N Idaho Panhandle and
parts of the Upper Columbia Basin where some slight chance POP's
were added to the forecast. The second area is from the Blue
Mountains into the south ID Panhandle as a ribbon of elevated
instability sweeps through this area with 700-500mb MU CAPE of
200-400 J/KG. Any thunderstorms that develop in this area will be
fast moving with little rain, which unfortunately could lead to
more fire starts. JW
&&
.AVIATION...
06Z TAFS: A few showers and thunderstorms this evening near KMWH
should move east of the area by 08z with a slight chance of a shower
overnight across NE Washington into the North Idaho Panhandle.
Meanwhile a second band of elevated convection near KLWS should shift
east of KPUW/KLWS by 09z. Confidence is low of either location being
impacted by a sprinkle or dry thunderstorm so left mention out of
TAF forecast. Drier air moves in for Friday under mostly clear skies.
Wildfire near KLWS will likely continue to produce smoke but latest
HRRR smoke model keeps the best chances for reduced visibility just
south of the airport. Overall confidence is low with the degree of
visibility restriction at KLWS through the TAF period. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 58 92 61 97 62 95 / 10 0 0 0 0 0
Coeur d'Alene 57 91 58 97 60 94 / 10 0 0 0 0 0
Pullman 53 89 56 94 58 91 / 10 0 0 0 0 0
Lewiston 65 98 65 105 68 102 / 10 0 0 0 0 0
Colville 53 94 56 97 55 96 / 10 10 0 0 0 0
Sandpoint 53 88 52 93 53 93 / 20 10 0 0 0 0
Kellogg 61 87 63 94 65 92 / 10 0 0 0 0 0
Moses Lake 59 95 60 101 60 98 / 20 0 0 0 0 0
Wenatchee 63 96 68 99 65 95 / 10 0 0 0 0 0
Omak 63 98 64 102 64 99 / 10 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 8, 3:47 AM PST, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
447 AM PDT Thu Jul 8 2021
IDZ001>004-026-027-WAZ031>038-041>044-091200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
447 AM PDT Thu Jul 8 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
No hazardous weather is expected at this time.
In the hours before
Local storm report, Jul 8, 6:16 PM PST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
716 PM PDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM DEBRIS FLOW 11 W MAZAMA 48.56N 120.63W
07/08/2021 OKANOGAN WA LAW ENFORCEMENT
ROCK SLIDE BLOCKING BOTH LANES OF SR 20 MP
166 (2 MILES WEST OF CUTTHROAT CREEK ROAD -
30 MILES WEST OF WINTHROP IN OKANOGAN
COUNTY). HEAVY RAIN IN THE AREA AND WATER
OVER THE ROADWAY.
&&Wildfire, Waterville Plateau
- When
- July 8, 9:30 PM PST to July 10, 11:59 PM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
The Whitehall Road Fire, near Coulee Meadows, started on July 8th and burned a total 800 acres before it was contained on July 10th. The fire was ignited by lightning with a passing evening thunderstorm. Local news reported that gusty winds created blackout conditions from blowing dust and fire spread in many directions. There are no known injuries or property loss. The cost of the firefighting resources required to contain the fire was calculated at 300,000 dollars.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in South Dakota, July 8, 20211 death · 4 injured · 1 event
- Damaging Winds in Tennessee, July 8, 2021$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Virginia, July 8 to 9, 202194 events
- Tornado and Damaging Winds in New York, July 8, 2021$169,000 · EF1 · 4 events
- Hail in Iowa, July 8 to 9, 2021$500,000 · 1 in hail · 4 events
- Tropical Storm in Virginia, July 8 to 9, 2021$270,000 · 15 events
- Flash Flooding in Texas, July 8, 2021$200,000 · 11 events
- Hail and Damaging Winds in Indiana, July 8, 2021$249,000 · 74 kt wind · 6 events
- Tropical Storm in North Carolina, July 8 to 9, 2021$155,000 · 9 events
- Hail in South Dakota, July 8 to 9, 2021$90,000 · 1.5 in hail · 9 events
- Tropical Storm in Maryland, July 8 to 9, 2021$105,000 · 5 events
- Flash Flood and Damaging Winds in New York, July 8, 2021$68,000 · 51 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971725.